New York, 2003

Damaging Winds in New York, September 23, 2003

September 23, 2003 · NWS OKX · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 23, 2:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 23, 2:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 AM EDT TUE SEP 23 2003

.DISCUSSION...

SHORT TERM...
TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING
TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL
AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER
RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND
2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL.

TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY
ACROSS THE AREA...FAIR.

THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO
THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL
FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE.

LONG TERM...NO CHANGES.
&&

.HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS.
OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON
SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON
VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY
HIGHER AMTS TO AROUND 1.5 INCHES.
&&

.MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT
GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL
WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET
THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW
TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO
PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY.

.AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS
MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR
WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z
EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN
TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS
SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME
UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR
THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY.
&&

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.

EKH/MET
Hazardous weather outlook, Sep 23, 3:56 AM EST, 4 hours 4 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
456 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END
FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES
RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN
ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

In the hours before

Special weather statement, Sep 23, 7:49 AM EST, 11 minutes before
NYZ072>076-231400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
849 AM EDT TUE SEP 23 2003

...LINE OF STRONG THUNDERSTORMS HEADED FOR THE 5 BOROUGHS OF NEW
YORK CITY...

AT 848 AM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM ORANGE COUNTY NEW YORK TO JUST WEST OF NEWARK NEW JERSEY.  THE
STORMS ARE MOVING NORTHEAST AT OVER 50 MPH.

THESE STORMS MAY PRODUCE WIND GUSTS OVER 50 MPH AND TORRENTIAL
DOWNPOURS FOR BRIEF PERIODS OF TIME.  IF IT APPEARS THAT SEVERE
WEATHER MAY OCCUR WITH THESE STORMS...MEANING WIND GUSTS OVER 58
MPH...WARNINGS MAY FOLLOW.

REYNOLDS

The radar

The Albany radar (KENX), 138 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
September 23, 8:00 AM EST
Where
Orange County, Slate Hill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.383, -74.483

As a severe thunderstorm moved from Northern New Jersey into Orange County, New York, it produced damaging winds that knocked numerous wires down, resulting in the loss of power for portions of Slate Hill.

Thunderstorm Wind, Rockland

When
September 23, 8:30 AM EST
Where
Rockland County, West Nyack
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -73.983

The Rockland County Office of Emergency Management reported numerous wires, trees, and tree limbs down across the township of Clarkstown.

Thunderstorm Wind, Putnam

When
September 23, 8:57 AM EST
Where
Putnam County, Manitou
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.333, -73.967

As a severe thunderstorm moved through, it produced damaging winds that knocked several large branches and small trees down across the western portion of the county, adjacent to the Hudson River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336605, 5336606, 5336607.